The oral hepatitis C drug telaprevir (Incivek) will now come with a boxed warning regarding the potentially fatal severe skin reactions that may occur in patients.
Vertex Pharmaceuticals stated that there have been reports of fatal cases in patients with a continuous rash and systemic symptoms who kept taking INCIVEK combination treatment after recognizing a severe skin reaction.
It has been known that receiving INCIVEK combination treatment may cause a person to develop a rash and serious skin reactions, as the adverse side effects were previously listed in the warnings and precautions section of the drug label.
The alert has been given a greater significance via a boxed warning, due to the reported fatalities that have occurred and the importance of discontinuing INCIVEK combination treatment if any skin conditions are experienced.
Robert Kauffman, M.D., Ph.D., Senior Vice President and Chief Medical Officer at Vertex, explained:
“The safety of people taking our medicines is our first priority, and we are committed to ensuring that patients and physicians are aware of the label update to help them use INCIVEK properly. We will continue to educate physicians to follow the rash management plan developed while INCIVEK was in clinical trials and the information contained in the updated label.”
Less than 1% of the patients who received INCIVEK combination treatment in Phase 3 clinical trials developed a severe skin reaction. A hospital visit was needed to treat the skin reactions, but all of the patients recuperated.
The fatality reports that were linked to skin reactions appeared after post marketing observation. However, the number of deaths was not reported by the company.
Anyone who is receiving INCIVEK combination treatment should stop immediately if any severe skin reactions occur and should seek medical assistance, Vertex Pharmaceuticals said.
Further information was also added onto the label regarding the time period leading to onset of anemia and management of the condition.
Written by Sarah Glynn